Alert archive / Nevada / Flash Flood Warnings in 2013
Flash Flood Warning 6, NWS Elko, NV
NWS Elko, NV issued this flash flood warning at Aug 28, 2013, 3:55 PM PDT for Elko County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2013, 3:55 PM PDT (22:55 UTC)
- Expired
- Aug 28, 2013, 6:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Elko County, NV
The radar
The Elko radar (KLRX), 69 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 10.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
553
WGUS55 KLKN 282255
FFWLKN
NVC007-290145-
/O.NEW.KLKN.FF.W.0006.130828T2255Z-130829T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
355 PM PDT WED AUG 28 2013
THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...
* UNTIL 645 PM PDT
* AT 346 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING SHUTTING DOWN INTERSTATE 80 IN THE CARLIN CANYON...WITH
DEBRIS ACROSS PORTIONS OF INTERSTATE 80.
RAINFALL FROM THUNDERSTORMS DEVELOPING TO THE SOUTHWEST COULD RESULT
IN UP TO ONE HALF INCH OF ADDITIONAL RAINFALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 4075 11603 4079 11594 4074 11588 4070 11596
4070 11603
$$
JRM2 follow-up statements
481
WGUS75 KLKN 290006
FFSLKN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
506 PM PDT WED AUG 28 2013
NVC007-290145-
/O.CON.KLKN.FF.W.0006.000000T0000Z-130829T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
506 PM PDT WED AUG 28 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR
CENTRAL ELKO COUNTY...
AT 502 PM PDT...INTERSTATE 80 IN THE CARLIN CANYON HAS
REOPENED...BUT MORE THUNDERSTORMS ARE DEVELOPING TO THE SOUTHWEST OF
THE FLASH FLOOD WARNED AREA. WITH ALREADY SATURATED GROUNDS...THE
THREAT FOR FLASH FLOODING REMAINS HIGH WITH APPROACHING STORMS.
ADDITIONAL RAINFALL OF UP TO ONE HALF INCH IS POSSIBLE...WITH
ISOLATED AREAS RECEIVING ANOTHER THREE QUARTERS TO ONE INCH OF
RAINFALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 4075 11603 4079 11594 4074 11588 4070 11596
4070 11603
$$
JRM380
WGUS75 KLKN 290047
FFSLKN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
547 PM PDT WED AUG 28 2013
NVC007-290054-
/O.CAN.KLKN.FF.W.0006.000000T0000Z-130829T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
547 PM PDT WED AUG 28 2013
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL ELKO
COUNTY...
THE THREAT OF FLASH FLOODING ACROSS THE WARNED AREA HAS DIMINISHED.
INTERSTATE 80 IN THE CARLIN CANYON HAS REOPENED. EXPECT ADDITIONAL
LIGHT RAINFALL AMOUNTS OF LESS THAN ONE TENTH OF AN INCH.
&&
LAT...LON 4075 11603 4079 11594 4074 11588 4070 11596
4070 11603
$$
JRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:05 PM PDT, 50 minutes earlier.
Area forecast discussion, Aug 28, 3:05 PM PDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 305 PM PDT WED AUG 28 2013 .SYNOPSIS...THE JET STREAM IS BISECTING THE SILVER STATE AND COMBINING WITH A MOISTURE LADEN AIR MASS WHICH HAS PROVEN TO BE AN EFFICIENT THUNDERSTORM PRODUCER. MORE THUNDERSTORMS ARE FORECAST FOR THE REMAINDER OF TODAY. THE CHANCE OF AFTERNOON CONVECTION WILL LINGER THE NEXT TWO DAYS...BUT GENERALLY EXPECTING A DRYING TREND. && .SHORT TERM...TONIGHT THROUGH FRIDAY...THE SYNOPTIC PATTERN FEATURES AN AMPLIFIED RIDGE OVER THE PLAINS WITH THE PACIFIC LOW PUSHING INLAND...WITH THE JET SPANNING FROM CENTRAL CALIFORNIA TO CENTRAL MONTANA. THE JET HAS PROVED TO BE A SUFFICIENT EXHAUST MECHANISM/ UPWARD VERTICAL VELOCITY. PLUS THE PRE-STORM ENVIRONMENT HAD WIDESPREAD NEGATIVE LI...IMPRESSIVE CAPE AND HELICITY. THESE DYNAMICS COMBINED WITH A SOUPY AIRMASS RESULTED IN SWA TO SVR WORTHY TS OUTBREAK. EXPECTING THIS TREND TO CONTINUE INTO THE EVENING. AS THE PUSHES INLAND AND TIME ELAPSES...ISOLATED TS POSSIBLE...BUT NOT EXPECTING ORGANIZED TS FOR THE REMAINDER OF THIS FORECAST PERIOD. .LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. MODELS IN AGREEMENT WITH FORMING A HIGH OVER THE FOUR CORNER STATE FRIDAY NIGHT AND REMAINING IN PLACE THROUGH SUNDAY. THIS RIDGE PUSHES "MONSOON" MOISTURE NORTHWARD INTO THE SOUTHERN PORTION OF THE CWA ON SATURDAY...SPREADING NORTHWARD INTO ELKO COUNTY ON SUNDAY. EVEN THOUGH THE MODELS HAVE THE HIGH CENTER OVER COLORADO ON MONDAY...THE "MONSOON" MOISTURE LINGERS OVER THE EASTERN HALF OF THE CWA. THUS THE THUNDERSTORM ACTIVITY MAINLY CONFINED EAST OF HUMBOLDT COUNTY MONDAY THROUGH NEXT WEDNESDAY. WITH A MOIST FLOW FROM THE SOUTH...TEMPERATURES THROUGH THE LONG TERM LOOK TO BE ABOVE NORMAL..SO HAVE RAISED TEMPERATURES SEVERAL DEGREES TO REFLECT THIS. && .AVIATION...VFR ALL TERMINALS. MAIN CONCERN IS THUNDERSTORM ACTIVITY INTO THIS EVENING AT KTPH...KEKO...AND KELY...WHICH MAY LINGER UNTIL MIDNIGHT. THESE THUNDERSTORM MAY BRING BRIEF HEAVY RAIN AND WINDS GUSTS TO 40 MPH. && .FIRE WEATHER...A MOIST AIR MASS HAS MOVED INTO NEVADA...FUELING A THUNDERSTORM OUTBREAK TODAY. THE 12Z SOUNDING FROM ELKO HAD PWS/PWATS AT 1.04 INCHES...WHICH IS 180 PERCENT OF NORMAL. WETTING RAINS WERE OBSERVED OVER 469 AND 470 *BEFORE* 10 AM PDT THIS MORNING ...WHICH UNDER SCORES THE QPF POTENTIAL OF THESE STORMS. TODAY IS THE BEST CHANCE FOR WETTING RAINS TO MATERIALIZE IN THE NEXT 5 DAYS. EXPECTING MORE THUNDERSTORMS THIS EVENING WITH GOOD RH RECOVERY AGAIN TONIGHT. DRIER CONDITIONS FORECAST AS THE WEEKEND APPROACHES. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 97/87/87/97
In the hours before
Special weather statement, Aug 28, 1:42 PM PDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 142 PM PDT WED AUG 28 2013 NVZ034-038-039-282115- RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV- 142 PM PDT WED AUG 28 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ELKO COUNTY UNTIL 215 PM PDT... AT 139 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 8 MILES NORTH OF RUBY LAKE...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. PONDING OF WATER ON AREA ROADWAYS AND MINOR WASHOUTS ON DIRT ROADS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IMPACTED INCLUDE... FRANKLIN LAKE... HARRISON PASS... JIGGS... && LAT...LON 4060 11550 4046 11522 4024 11550 4029 11578 TIME...MOT...LOC 2041Z 217DEG 18KT 4032 11554 DD
Special weather statement, Aug 28, 1:57 PM PDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
157 PM PDT WED AUG 28 2013
NVZ033-282130-
SOUTHEASTERN ELKO COUNTY NV-
157 PM PDT WED AUG 28 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 230 PM
PDT...
AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF WEST WENDOVER...MOVING
NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
WEST WENDOVER...
ALTERNATE U.S. 93...
&&
LAT...LON 4052 11416 4062 11436 4091 11415 4086 11403
4066 11403
TIME...MOT...LOC 2056Z 235DEG 26KT 4068 11418
DDSpecial weather statement, Aug 28, 2:44 PM PDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 244 PM PDT WED AUG 28 2013 NVZ036-282215- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV- 244 PM PDT WED AUG 28 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LANDER AND EXTREME NORTHWESTERN EUREKA COUNTIES UNTIL 315 PM PDT... AT 240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES WEST OF CRESCENT VALLEY...MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... RURAL NORTHEASTERN LANDER COUNTY... RURAL NORTHWESTERN EUREKA COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4057 11692 4051 11654 4024 11678 4027 11691 TIME...MOT...LOC 2144Z 199DEG 15KT 4041 11679 JRM
Special weather statement, Aug 28, 2:47 PM PDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 247 PM PDT WED AUG 28 2013 NVZ031-038-282215- NORTHERN ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV- 247 PM PDT WED AUG 28 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 315 PM PDT... AT 245 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF ELKO...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... ELKO AND ADOBE SUMMIT... INTERSTATE 80 BETWEEN ELKO AND CARLIN TUNNELS... && LAT...LON 4118 11568 4105 11544 4065 11589 4076 11608 TIME...MOT...LOC 2147Z 218DEG 38KT 4078 11591 DD
Special weather statement, Aug 28, 2:55 PM PDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 255 PM PDT WED AUG 28 2013 NVZ034-038-039-282230- RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV- 255 PM PDT WED AUG 28 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 330 PM PDT... AT 250 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF RUBY VALLEY...MOVING NORTH AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... RUBY VALLEY... SECRET PASS... CLOVER VALLEY... && LAT...LON 4102 11518 4094 11491 4058 11513 4065 11535 TIME...MOT...LOC 2155Z 202DEG 23KT 4070 11519 DD
Special weather statement, Aug 28, 3:30 PM PDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 330 PM PDT WED AUG 28 2013 NVZ031-038-282300- NORTHERN ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV- 330 PM PDT WED AUG 28 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 400 PM PDT... AT 327 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF ELKO...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... ADOBE SUMMIT... MOUNTAIN CITY HIGHWAY... && LAT...LON 4120 11581 4109 11555 4077 11581 4085 11602 TIME...MOT...LOC 2230Z 208DEG 21KT 4089 11585 DD
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 11:58 AM PDT | Special Weather Statement | LKN | 32 min | |
| Aug 28, 12:05 PM PDT | Special Weather Statement | LKN | Eureka | 25 min |
| Aug 28, 12:21 PM PDT | Special Weather Statement | LKN | 24 min | |
| Aug 28, 12:32 PM PDT | Special Weather Statement | LKN | Eureka | 28 min |
| Aug 28, 1:04 PM PDT | Special Weather Statement | LKN | Eureka | 26 min |
| Aug 28, 1:10 PM PDT | Special Weather Statement | LKN | Eureka | 35 min |
| Aug 28, 1:42 PM PDT | Special Weather Statement | LKN | 33 min | |
| Aug 28, 1:57 PM PDT | Special Weather Statement | LKN | 33 min | |
| Aug 28, 2:44 PM PDT | Special Weather Statement | LKN | 31 min | |
| Aug 28, 2:47 PM PDT | Special Weather Statement | LKN | Elko | 28 min |
| Aug 28, 2:55 PM PDT | Special Weather Statement | LKN | Elko | 35 min |
| Aug 28, 3:04 PM PDT | Severe Thunderstorm Warning | LKN | Lander | 26 min |
| Aug 28, 3:15 PM PDT | Severe Thunderstorm Warning | LKN | Elko, Eureka | 30 min |
| Aug 28, 3:30 PM PDT | Special Weather Statement | LKN | Elko | 30 min |
| Aug 28, 3:31 PM PDT | Severe Thunderstorm Warning | LKN | Humboldt, Lander | 44 min |
| Aug 28, 4:02 PM PDT | Special Weather Statement | LKN | 43 min | |
| Aug 28, 4:15 PM PDT | Flash Flood Warning | LKN | Eureka | 3 hr |
| Aug 28, 4:27 PM PDT | Special Weather Statement | LKN | 33 min | |
| Aug 28, 4:41 PM PDT | Special Weather Statement | LKN | Eureka | 34 min |
| Aug 28, 4:43 PM PDT | Special Weather Statement | LKN | 47 min | |
| Aug 28, 4:44 PM PDT | Special Weather Statement | LKN | 31 min |
Nearby
Flash Flood Warnings in Nevada, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.